Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Bismarck, ND

June 20, 2015Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2015, 3:24 PM CDT for Pierce County, North Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2015, 3:24 PM CDT (20:24 UTC)
Expired
Jun 20, 2015, 3:44 PM CDT
In force
20 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pierce County, ND

The radar

The Minot AFB radar (KMBX), 84 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS53 KBIS 202024
SVRBIS
NDC069-202130-
/O.NEW.KBIS.SV.W.0045.150620T2024Z-150620T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 430 PM CDT

* AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
  MADDOCK...OR 15 MILES NORTH OF HARVEY...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL PIERCE COUNTY BETWEEN SELZ AND BALTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4809 9984 4802 9985 4801 9981 4792 9981
      4798 10003 4810 9994
TIME...MOT...LOC 2023Z 293DEG 32KT 4798 9981 

HAIL...1.50IN
WIND...60MPH
 
$$

SCHILD
1 follow-up statement
968 
WWUS53 KBIS 202044
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT SAT JUN 20 2015

NDC069-202054-
/O.CAN.KBIS.SV.W.0045.000000T0000Z-150620T2130Z/
PIERCE ND-
344 PM CDT SAT JUN 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIERCE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4809 9984 4802 9985 4801 9981 4792 9981
      4798 10003 4810 9994
TIME...MOT...LOC 2043Z 293DEG 32KT 4791 9955 

$$

ACOOP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:06 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 20, 3:06 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SAT JUN 20 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 241 PM CDT SAT JUN 20 2015

THE MAIN FORECAST FOCUS REMAINS THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

THE LATEST HIRES GUIDANCE SUITE IS GENERALLY UNDERPLAYING THE
ONGOING CONVECTION ACROSS NORTH CENTRAL NORTH DAKOTA. MIXED LAYER
CAPE AROUND 1500 J/KG IS COINCIDENT WITH AROUND 35 KNOTS OF 0-6 KM
SHEAR AS OF 19 UTC...BUT SHEAR SHOULD CONTINUE TO INCREASE AS
ANOTHER MID LEVEL SHORTWAVE OVER MONTANA MOVES INTO NORTH DAKOTA.
FOR NOW...WE WILL MONITOR CONVECTIVE TRENDS AND EXPECT ONLY STRONG
STORMS.

FOR SUNDAY...THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT
RISK FOR SEVERE THUNDERSTORMS GENERALLY ACROSS THE WESTERN HALF OF
THE STATE. THE 12 UTC HIRES WINDOW ARW IS PARTICULARLY BOISTEROUS
WITH CONVECTION FIRING AROUND 21 UTC ON THE MISSOURI SLOPE AND
THEN MOVING EAST THROUGH MIDNIGHT. THIS IS SUPPORTED BY THE 12 UTC
GFS...WHILE THE 12 UTC ECMWF HAS SIMILAR TIMING WITH CONVECTION
FURTHER SOUTH. FORECASTS ARE GENERALLY A BLEND OF THOSE THREE
MODELS WITH THE EXPECTATION THAT SOME STORMS WILL BECOME SEVERE BY
EARLY SUNDAY EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 241 PM CDT SAT JUN 20 2015

QUASI-ZONAL MID LEVEL FLOW WITH SEVERAL SHORTWAVE TROUGHS
MIGRATING THROUGH WESTERN AND CENTRAL NORTH DAKOTA WILL CONTINUE
THROUGH THURSDAY. A POTENTIAL WEATHER PATTERN CHANGE NEXT WEEKEND.

UNTIL NEXT WEEKEND...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SUNDAY
NIGHT WITH LATEST SPC THUNDERSTORM RISK OF SLIGHT RISK OVER MOST OF
WESTERN AND CENTRAL NORTH DAKOTA THROUGH 12Z MONDAY. APPEARS THERE
COULD BE TWO ROUNDS OF CONVECTION. THE FIRST TAKING AIM OVER THE
NORTH THROUGH SUNDAY EVENING WITH A SURFACE LOW AND UPPER LEVEL JET
STREAK SCOOTING THROUGH NORTHERN NORTH DAKOTA AND SOUTHERN CANADA.
THE SECOND AREA IS IN THE SOUTH...WHERE A SURFACE LOW DEVELOPING
OVER SOUTH DAKOTA WILL ALSO HAVE UPPER SUPPORT VIA A 90KT JET
STREAK. AN 850MB 30KT SOUTHERLY WIND FIELD WILL TRANSPORT LOW LEVEL
MOISTURE NORTH AHEAD OF THIS SYSTEM SUNDAY EVENING/NIGHT. MODELS
DEPICT AN MCS TYPE COMPLEX DEVELOPING SUNDAY EVENING THROUGH SUNDAY
NIGHT AS IT TRANSLATES EAST ACROSS SOUTHERN NORTH DAKOTA. HEAVY
RAINFALL POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. SOME
LINGERING SHOWERS/THUNDERSTORMS POSSIBLE MONDAY MORNING IN THE SOUTH
OTHERWISE MOST AREAS WILL SEE DRYING CONDITIONS. THE NEXT SYSTEM IS
EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND ANOTHER
SHORTWAVE TROUGH THURSDAY NIGHT THROUGH FRIDAY NIGHT. OF COURSE
TIMING ISSUES THIS FAR OUT WILL LIKELY RESULT IN SOME ADJUSTMENTS.

AS MENTIONED ABOVE...BY NEXT WEEKEND INTO THE EARLY PORTIONS OF THE
FOLLOWING WEEK...AN AMPLIFYING RIDGE PER ECMWF AND GFS ACROSS THE
WEST WITH A COMPENSATING DOWNSTREAM TROUGH INTO THE GREAT LAKES AND
OHIO VALLEY MAY DEVELOP. THE NET RESULT FOR WESTERN AND CENTRAL
NORTH DAKOTA WOULD BE NORTHWEST FLOW ALOFT. SHORTWAVES ALWAYS A
CONCERN IN THIS FLOW...BUT AREAL COVERAGE OF PRECIPITATION AND
DURATION OF EVENTS WILL LIKELY BE MUCH LESS THAN OUR PATTERN WE ARE
CURRENTLY EXPERIENCING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 241 PM CDT SAT JUN 20 2015

SCATTERED THUNDERSTORMS ARE FORECAST...BUT LOCATION IS TOO LOW
CONFIDENCE TO ADD TO TAFS. THE BEST CHANCE FOR ANOTHER ROUND OF
IFR FOG IS AT KMOT AFTER 07 UTC TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK
LONG TERM...KS
AVIATION...SCHECK
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT JUN 20 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-212015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
315 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST. SOME STORMS MAY BE STRONG
WITH HEAVY RAIN...WINDS TO 50 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WIDESPREAD ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
SUNDAY EVENING THROUGH SUNDAY NIGHT. SCATTERED SEVERE THUNDERSTORMS
POSSIBLE.

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS TUESDAY EVENING THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK/KS

In the hours before

Local storm report, Jun 20, 9:41 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     2 S LINCOLN             46.73N 100.70W
06/19/2015  E90 MPH          BURLEIGH           ND   TRAINED SPOTTER

            OFF DUTY NWS EMPLOYEE REPORT. CAMPER ROLLED OUT OF
            NEIGHBORS YARD. SECURED STACK OF LARGE HAY BALES
            COLLAPSED. NUMEROUS SWING SETS DESTROYED. GARAGE DOOR
            BUCKLED. 10 X 3 FOOT SHEET OF METAL BLOWN THROUGH
            NEIGHBORS WINDOW. DESTROYED SIDING AND BLEW GLASS INTO
            HOME. NO KNOWN INJURIES. TIME IS START OF HIGH WINDS.
            GUSTS OVER 50 MPH LASTED 25 MINUTES.

&&

SCHECK
Local storm report, Jun 20, 9:46 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
06/19/2015  M82 MPH          BURLEIGH           ND   TRAINED SPOTTER

            SPOTTER REPORTED A SMALL AIRPLANE FLIPPED OVER ON NORTH
            SIDE OF BISMARCK AIRPORT. THIS IS DAMAGE ASSOCIATED WITH
            THE MEASURED WIND GUST PREVIOUSLY REPORTED.

&&

SCHECK
Local storm report, Jun 20, 10:23 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 AM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       3 W CENTER              47.12N 101.36W
06/20/2015  M1.05 INCH       OLIVER             ND   TRAINED SPOTTER

            TOTAL RAINFALL FRIDAY EVENING WITH THUNDERSTORMS. NO
            DAMAGE REPORTED.

&&

KSIMOSKO
Special weather statement, Jun 20, 2:00 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SAT JUN 20 2015

NDZ004-201930-
BOTTINEAU-
200 PM CDT SAT JUN 20 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BOTTINEAU
COUNTY...

AT 157 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SOURIS...OR
13 MILES NORTHWEST OF BOTTINEAU...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOURIS...LAKE METIGOSHE STATE PARK...CARBURY AND ROTH.

TORRENTIAL RAINFALL MAY ALSO OCCUR WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 4874 10055 4874 10057 4890 10085 4892 10084
      4900 10075 4900 10031
TIME...MOT...LOC 1857Z 304DEG 15KT 4894 10069

SIMOSKO
Special weather statement, Jun 20, 2:39 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT SAT JUN 20 2015

NDZ012-013-202015-
MCHENRY-PIERCE-
239 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCHENRY AND WEST
CENTRAL PIERCE COUNTIES...

AT 238 PM CDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF
KARLSRUHE...OR 22 MILES SOUTHWEST OF RUGBY...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...ORRIN AND GEORGE LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4811 10050 4825 10032 4813 9999 4792 10028
TIME...MOT...LOC 1938Z 301DEG 23KT 4814 10035

ACOOP
Special weather statement, Jun 20, 3:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CDT SAT JUN 20 2015

NDZ013-202045-
PIERCE ND-
313 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIERCE COUNTY...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BALTA...OR 19 MILES NORTH OF HARVEY...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PIERCE
COUNTY...AFFECTING TRAVELERS ALONG HIGHWAY 3 BETWEEN BALTA AND SELZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4812 9984 4802 9985 4801 9981 4790 9981
      4800 10013 4814 10010 4814 9985
TIME...MOT...LOC 2012Z 287DEG 29KT 4806 9996

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:09 PM CDTSevere Thunderstorm WarningBISAdams, Bowman29 min
Jun 19, 7:38 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Oliver, Stark67 min
Jun 19, 8:21 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver54 min
Jun 19, 8:29 PM CDTSpecial Weather StatementBISBowman46 min
Jun 19, 8:36 PM CDTAreal Flood AdvisoryBISMorton, Oliver3 hr
Jun 19, 8:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton62 min
Jun 19, 9:15 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, Morton, Sioux30 min
Jun 19, 9:45 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman60 min
Jun 19, 10:45 PM CDTSpecial Weather StatementBISKidder, Stutsman30 min
Jun 19, 11:16 PM CDTSpecial Weather StatementBISGrant44 min
Jun 20, 4:30 AM CDTDense Fog AdvisoryBISBottineau, Burke, Burleigh, Divide, McHenry, Mercer and 8 more5 hr
Jun 20, 2:00 PM CDTSpecial Weather StatementBISBottineau30 min
Jun 20, 2:39 PM CDTSpecial Weather StatementBISPierce36 min
Jun 20, 3:13 PM CDTSpecial Weather StatementBISPierce32 min
Jun 20, 3:51 PM CDTSpecial Weather StatementBISWells24 min
Jun 20, 3:56 PM CDTSpecial Weather StatementBISPierce34 min
Jun 20, 4:50 PM CDTSpecial Weather StatementBISFoster25 min
Jun 20, 5:01 PM CDTSevere Thunderstorm WarningBISFoster44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.